Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Indianapolis, IN

August 4, 2009Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 4, 2009, 4:04 AM EDT for Henry County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 4:04 AM EDT (08:04 UTC)
Expired
Aug 4, 2009, 4:21 AM EDT
In force
17 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Henry County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 040804
SVRIND
INC065-040845-
/O.NEW.KIND.SV.W.0103.090804T0804Z-090804T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 AM EDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 445 AM EDT

* AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF MOORELAND...OR 7 MILES NORTHWEST
  OF CAMBRIDGE CITY...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 125 AND 133.

LAT...LON 3987 8521 3982 8522 3979 8522 3979 8523
      3985 8539 4002 8530 3999 8520 3988 8520
TIME...MOT...LOC 0804Z 283DEG 18KT 3990 8524

$$

MK
1 follow-up statement
000 
WWUS53 KIND 040821
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 AM EDT TUE AUG 4 2009

INC065-040830-
/O.CAN.KIND.SV.W.0103.000000T0000Z-090804T0845Z/
HENRY-
421 AM EDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVE EAST OF THE WARNED AREA. 
AT 358 AM EDT...ONE AND A HALF INCH SIZE HAIL WAS REPORTED IN NEW 
CASTLE.

LAT...LON 3987 8521 3982 8522 3979 8522 3979 8523
      3985 8539 4002 8530 3999 8520 3988 8520
TIME...MOT...LOC 0820Z 283DEG 18KT 3988 8514

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:20 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 4, 2:20 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 AM EDT TUE AUG 4 2009

.DISCUSSION...RADAR SHOWS ISOLATED TSRA OVER CENTRAL IL PUSHING
EAST TOWARD INDIANA EARLY THIS MORNING...PROBABLY IN RESPONSE TO
SOME ISENTROPIC LIFT. A FRONTAL BOUNDARY WAS FOUND ACRS CENTRAL WI
ACRS KS TO LOW PRES IN CENTRAL KS. AIR MASS ACRS CENTRAL INDIANA IS
MORE MOIST AND AND WARMER THAN 24HRS AGO...BY ABOUT 10
DEGREES...WITH TEMPS IN THE LOWER 70S AND DEW POINTS IN THE LOWER
AND MIDDLE 60S.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WL
USE A BLEND. FRONTAL BOUNDARY EXPECTED TO SAG TOWARD INDIANA TODAY
AND KEEP A WARM AND MOIST AIR MASS IN PLACE ACRS THE FA. ONGOING
TSRA DEVELOPMENT IS EXPECTED TO SLOWLY DIMINISH LATER THIS MORNING
AS ISENTROPIC LIFT IS LOST. LATER THIS AFTERNOON AS MAX HEATING
OCCURS IN THE MIDDLE AND UPPER 80S...FORECAST SOUNDINGS SHOW VERY
GOOD INSTABILITY WITH OBSCENE CAPE NEAR 4K J/KG AND LI'S BETWEEN -6
AND -9 DEPENDING UPON YOUR FAVORITE MODEL CHOICE. BIG CAVEAT IS
SHEAR...IT IS MINIMAL. FURTHERMORE CONVECTIVE TEMPS ARE IN THE UPPER
80S TO NEAR 90. WE HAVE NOT GOTTEN TO THOSE LEVELS IN WHAT SEEMS
LIKE WEEKS. STILL GIVEN THE ABOVE INSTABILITY AND FRONTAL BOUNDARY
IN THE AREA WL CONTINUE TO CARRY PCPN CHCS. ONGOING FORECAST POPS OF
40 SEEM QUITE APPROPRIATE. BASED UPON H8 TEMPS...WL LEAN 1-2 DEGREES
COOLER THAN MAVMOS ON HIGHS TDY.

LINGERING DAYTIME CONVECTION COULD LINGER IN TO THE EVENING HOURS
TONIGHT AND WL NEED TO CONTINUE TO CARRY POPS. EVEN AT 06Z
WED...CAPES REMAIN OVER 3K J/KG WITH LI'S NEAR -7 TO -8. TIME
SECTIONS SHOW LOWER LVL MOISTURE IS ABUNDANT. THE PROBLEM IS THE
LACK OF SHEAR...AND THE WEAK FLOW ALOFT. H8 SHOWS LITTLE IN THE WAY
OF A NOCTURNAL JET THAT MIGHT DRIVE STORMS. THUS WL CONTINUE A LOW
CHC POP AND STICK CLOSE TO THE MAVMOS FOR LOWS AS THEY APPEAR VERY
REASONABLE GIVEN MOIST DEW POINT TEMPS.

NORTHWEST FLOW UPPER FLOW CONTINUES ON WED AND WED NIGHT WHILE WARM
AND MOIST AIR IS IN PLACE AT THE SFC. FORECAST SOUNDINGS STILL
INDICATE FAVORABLE CAPE AND LI/S ALBEIT NOT AS FAVORABLE AS TUESDAY.
GIVEN THIS WL STILL INCLUDE SOME LOW CHC POPS FOR TSRA. WITH LITTLE
CHANGE IN H8 TEMPS WL LEAN TOWARD PERSISTENCE FOR HIGHS WHICH MIGHT
BE 1-2 DEGREES COOLER THAN THE MAVMOS. WL AGAIN STICK CLOSE TO THE
MAVMOS FOR LOWS.

BASED UPON THE ONGOING PATTERN CAN FIND LITTLE REASON TO NOT INCLUDE
POPS AGAIN ON THURSDAY. WARM AND MOIST AIR MASS WILL STILL BE IN
PLACE...ALONG WITH THE UPPER RIDGE ACRS THE ROCKIES...SPILLING WEAK
SHORT WAVES TOWARD INDIANA IN THE NORTHWEST FLOW. NOT TO MENTION THE
LINGERING SFC BOUNDARY ACRS SRN INDIANA. THUS WL KEEP LOW CHC POPS
IN THE FORECAST ALONG WITH PERSISTENCE TYPE HIGH TEMPS.

&&

.AVIATION...DISCUSSION FOR THE 06Z TAFS

SCATTERED THUNDERSTORMS STARTING TO DEVELOP OVER SOUTHERN AND WEST
CENTRAL ILLINOIS AS 850 MB JET INCREASES. THERE IS PRETTY GOOD
ISENTROPIC LIFTING AND SCATTERED THUNDERSTORMS SHOULD INCREASE
OVERNIGHT WITH MOST OF THESE MOVING TOWARDS SW INDIANA.

FARTHER NORTH TIMING IS MORE UNCERTAIN AS ISENTROPIC LIFT IS WEAKER
THIS MORNING. AIR MASS IS VERY UNSTABLE DURING THE DAY TUESDAY AND A
WEAK COLD FRONT WILL PUSH INTO CENTRAL INDIANA TUESDAY EVENING.
THERE WILL BE SCATTERED THUNDERSTORMS...BUT WITH LOW CHANCES AND
LOTS OF UNCERTAINTY IN TIMING WILL MENTION CB IN KBMG AND KHUF
DURING THE ENTIRE PERIOD AND KIND AND KLAF AFTER 14Z TUESDAY. WL
ALSO HAVE TO TAKE A LAST SECOND LOOK TO SEE IF THE WCNTRL IL STORMS
HOLD TOGETHER AND STAY ON TRACK AND THUS MAY NEED TO ADD CB'S
OVERNGT TO IND.

EXCEPT FOR THE FEW THUNDERSTORMS...VFR CONDITIONS WILL BE THE RULE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH/MK
PUBLIC...PUMA
Hazardous weather outlook, Aug 4, 3:50 AM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 AM EDT TUE AUG 4 2009

INZ021-028>031-035>049-051>057-060>065-067>072-050800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
350 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS
CENTRAL INDIANA. ANY STORMS THAT DO BECOME SEVERE ARE MOST LIKELY
TO OCCUR DURING THE AFTERNOON AND EVENING HOURS.

THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND...LARGE
HAIL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH SATURDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:08 AM EDTSevere Thunderstorm WarningINDLawrence, Monroe52 min
Aug 4, 4:46 AM EDTSevere Thunderstorm WarningINDJackson44 min
Aug 4, 4:55 AM EDTSevere Thunderstorm WarningINDLawrence27 min
Aug 4, 5:00 AM EDTSevere Thunderstorm WarningINDGreene, Owen31 min
Aug 4, 5:02 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Monroe43 min
Aug 4, 5:21 AM EDTSevere Thunderstorm WarningINDMonroe27 min
Aug 4, 5:30 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Monroe60 min
Aug 4, 6:03 AM EDTSevere Thunderstorm WarningINDJackson, Jennings27 min
Aug 4, 6:11 AM EDTFlash Flood WarningINDBartholomew, Brown, Jackson3 hr
Aug 4, 6:20 AM EDTSevere Thunderstorm WarningINDDecatur, Rush25 min
Aug 4, 6:29 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings61 min
Aug 4, 6:54 AM EDTSevere Thunderstorm WarningINDJackson, Lawrence, Monroe36 min
Aug 4, 6:58 AM EDTRiver Flood AdvisoryINDJackson, Lawrence, Washington36 hr
Aug 4, 7:11 AM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan49 min
Aug 4, 7:29 AM EDTSevere Thunderstorm WarningINDJackson46 min
Aug 4, 8:25 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jennings3 hr
Aug 4, 9:00 AM EDTSevere Thunderstorm WarningINDFountain, Warren34 min
Aug 4, 9:18 AM EDTFlash Flood WarningINDBartholomew, Brown, Jackson3 hr
Aug 4, 9:46 AM EDTSevere Thunderstorm WarningINDBoone, Montgomery44 min
Aug 4, 9:50 AM EDTAreal Flood WarningINDHancock, Hendricks, Marion3 hr
Aug 4, 10:39 AM EDTAreal Flood WarningINDDecatur, Johnson, Rush, Shelby3 hr
Aug 4, 11:06 AM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren39 min
Aug 4, 11:22 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo38 min
Aug 4, 11:36 AM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Tippecanoe24 min
Aug 4, 11:52 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hendricks38 min
Aug 4, 12:03 PM EDTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Monroe, Morgan, Owen and 1 more42 min
Aug 4, 12:14 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Howard, Marion, Tipton46 min
Aug 4, 12:23 PM EDTFlash Flood WarningINDHancock, Hendricks, Johnson, Marion, Shelby6 hr
Aug 4, 12:32 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Johnson, Shelby43 min
Aug 4, 12:36 PM EDTSevere Thunderstorm WarningINDDecatur, Delaware, Hancock, Henry, Madison, Rush and 1 more39 min
Aug 4, 12:41 PM EDTFlash Flood WarningINDDecatur, Henry, Rush3 hr
Aug 4, 12:46 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin59 min
Aug 4, 1:10 PM EDTSevere Thunderstorm WarningINDDecatur, Jackson, Jennings24 min
Aug 4, 1:15 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph18 min
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDShelby36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDBartholomew, Jackson36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDJackson, Jennings, Washington36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDJackson, Lawrence, Washington36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDMarion, Morgan36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDMorgan, Owen36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDMorgan, Owen36 hr
Aug 4, 1:39 PM EDTRiver Flood AdvisoryINDGreene, Owen36 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDBartholomew, Jackson65 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDLawrence, Martin8 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDLawrence, Martin8 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDJackson, Jennings, Washington21 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington9 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDMorgan, Owen20 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDMorgan, Owen20 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDGreene, Owen43 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDDaviess, Greene, Knox43 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDDaviess, Greene, Knox43 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike43 hr
Aug 4, 3:31 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 days
Aug 4, 3:31 PM EDTRiver Flood WarningINDGibson, Knox7 days
Aug 4, 3:42 PM EDTFlash Flood WarningINDDecatur, Henry, Rush3 hr
Aug 4, 6:27 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Hancock, Hendricks, Henry and 6 more10 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.